Topics:

Dermatologic Adverse Events Associated With Targeted Therapies

Dermatologic Adverse Events Associated With Targeted Therapies

Papulopustular (acneiform) eruption; sensory disturbance (first) stage: Within the first few days of EGFR inhibitor drug initiation, a sensation of sunburn, associated with edema, occurs in the central face. Treatment of papulopustular eruption from exposure to EGFR inhibitors and multikinase inhibitors consists of a tetracycline antibiotic (tetracycline 500 mg bid, minocycline 100 mg qd, or doxycycline 100 mg bid). Topical corticosteroids of medium to low potency (hydrocortisone 2.5% or triamcinolone 0.025%) have also shown benefit.

Novel cancer therapies have brought about unprecedented improvements in survival along with decreased hematopoietic toxicities, when compared with cytotoxic chemotherapy. Therefore, other components of the cancer experience have come forward, such as supportive care and psychological well-being.

Most notably, dermatologic adverse events have gained considerable attention due to their high frequency, appearance in functional and cosmetically sensitive areas, and association with symptoms of pain and pruritus—all of which lead to decreased quality of life and inconsistent dose intensity. In turn, clinical outcome may be affected with dose modifications in response to these untoward events.

Therapies targeting specific pathways or proteins in cancer cells are especially noted for dermatologic events, which affect up to 90% of treated patients. These toxicities are generally a class effect, and will occur with the use of monoclonal antibodies or small-molecule kinase inhibitors with similar targets.

Epidermal growth factor receptor (EGFR) inhibitors, ie, erlotinib (Tarceva), cetuximab (Erbitux), and panitumumab (Vectibix), will lead to a papulopustular eruption, xerosis, pruritus, paronychia, alopecia, and hypertrichosis of the face with trichomegaly of the eyelashes. These effects will occur at different times during therapy, and not all patients will develop most toxicities.

In a similar fashion, a number of dermatologic side effects have been associated with the small-molecule multikinase inhibitors sunitinib (Sutent), pazopanib (Votrient), axitinib (Inlyta), and sorafenib (Nexavar), including hand-foot skin reaction (HFSR), xerosis, rash, and subungual splinter hemorrhages. Inhibitors of mTOR, which include everolimus (Afinitor) and temsirolimus (Torisel), may also result in a papulopustular or maculopapular rash in up to 30% of patients, and can be intensely pruritic.

The introduction of new agents against melanoma deserves special attention: vemurafenib (Zelboraf) and ipilimumab (Yervoy). Vemurafenib causes a maculopapular rash, HFSR, photosensitivity, hair thinning, and the development of keratoacanthomas in about 20% of patients. Ipilimumab results in pruritus, rash, and loss of skin or hair color.

In this color atlas, the photographs provided depict various types of dermatologic reactions that may occur in patients receiving these agents.

Suggested Reading

Gandhi M, Kuzel T, Lacouture M: Eosinophilic rash secondary to temsirolimus. Clin Genitourin Cancer 7:E34–36, 2009.

Jatoi A, Rowland K, Sloan JA, et al: Tetracycline to prevent epidermal growth factor receptor inhibitor-induced skin rashes: Results of a placebo-controlled trial from the North Central Cancer Treatment Group (N03CB). Cancer 113:847–853, 2008.

Lacouture ME: Mechanisms of cutaneous toxicities to EGFR inhibitors. Nat Rev Cancer 6:803–812, 2006.

Lacouture ME, Wu S, Robert C, et al: Evolving strategies for the management of hand-foot skin reaction associated with the multitargeted kinase inhibitors sorafenib and sunitinib. Oncologist 13:1001–1011, 2008.

Lacouture ME, Mitchell EP, Shearer H, et al: A phase II, open-label trial of skin toxicity (ST) evaluation (STEPP) in metastatic colorectal cancer (mCRC) patients (pts) receiving panitumumab (pmab) + FOLFIRI or irinotecan-only chemotherapy (CT as 2nd-line treatment (tx): Interim analysis. J Clin Oncol 28:1351–1357, 2010.

Scotte F, Tourani JM, Banu E, et al: Multicenter study of a frozen glove to prevent docetaxel-induced onycholysis and cutaneous toxicity of the hand. J Clin Oncol 23:4424–4429, 2005.

Scope A, Agero AL, Dusza SW, et al: Randomized double-blind trial of prophylactic oral minocycline and topical tazarotene for cetuximab-associated acne-like eruption. J Clin Oncol 25:5390–5396, 2007.

von Moos R, Thuerlimann BJ, Aapro M, et al: Pegylated liposomal doxorubicin-associated hand-foot syndrome: Recommendations of an international panel of experts. Eur J Cancer 44:781–790, 2008.

By clicking Accept, you agree to become a member of the UBM Medica Community.